Longterm Followup and Prevention

1. Patients who have experienced anaphylaxis should be evaluated by an allergist.

2. Self-injected epinephrine. Patients and their families should receive correct instruction on use of an autoinjectable epi-nephrine delivery device.

3. Provide a list of drug(s) to avoid.

4. Suggest that patient wear a medical alert bracelet.

VI. Problem Case Diagnosis. The 10-year-old patient had an anaphy-lactic reaction to ampicillin.

VII. Teaching Pearl: Question. Six hours after the initial reaction described in the opening problem statement, the 10-year-old patient develops an episode of tachycardia with shortness of breath. Is this a continuation of the same problem or more likely another "allergic reaction"?

VIII. Teaching Pearl: Answer. Several hours after the initial symptoms of anaphylaxis resolve, symptoms can recur without additional exposure to the inciting agent. This phenomenon, called a biphasic reaction, occurs in about 6% of patients with anaphylaxis.

0 0

Post a comment